［Purpose］The purpose of this study was to examine changes in body composition in patients undergoing long‒term hemodialysis.［Methods］In total, 84 hemodialysis patients (age, 50±11 years； hemodialysis duration, 6.8±5.3 years) who were followed from 1995 to 2010 were enrolled. The lean and fat mass of the whole body, four extremities, and trunk were measured twice (in 1995 and 2010) using dual X‒ray absorptiometry.［Results］There were no significant changes in the patients’ body weight between the first and second measurements. However, significant reductions in the lean mass of the whole body［43.5 (36.6‒52.0) vs. 41.1 (32.8‒46.7) kg； p＜0.0001］, four extremities［16.8 (13.5‒20.9) vs. 16.5 (12.7‒19.7) kg； p＝0.0065］, and trunk［22.8 (19.3‒26.7) vs. 20.1 (16.5‒23.5) kg； p＜0.0001］were seen at the second measurement. Furthermore, the fat mass of the whole body［10.6 (7.8‒13.6) vs. 12.1 (9.2‒15.0) kg； p＝0.0002］and trunk［4.5 (2.8‒6.2) vs. 5.8 (3.6‒8.2) kg； p＜0.0001］were significantly increased, whereas that of the four extremities had not changed significantly at the second measurement. The ratio of truncal fat mass to whole‒body fat mass significantly increased between the first and second measurements. As truncal fat mass is more representative of visceral fat mass, the increase in fat mass observed in this study might be primarily attributable to an increase in visceral fat mass rather than subcutaneous fat mass.［Conclusion］The above results show that lean mass significantly decreased and fat mass significantly increased from 1995 to 2010 in hemodialysis patients. Therefore, sarcopenic obesity might have increased in these patients over 15 years. The absence of significant changes in the patients’ body weight suggest that body weight cannot be used to evaluate such changes.
A 67‒year‒old male had undergone coronary artery bypass grafting (CABG) of the left anterior descending branch using the internal thoracic artery (ITA) three years ago. He presented with chest discomfort during an outpatient visit. The discomfort was caused by excessive blood flow through an arteriovenous fistula (AVF). Coronary angiography showed regurgitation into the ITA bypass graft (on the AVF side) and a high degree of stealing. The regurgitation disappeared after the AVF was closed, and the coronary stealing was ameliorated. We consider that the excess blood flow triggered the stealing phenomenon.
A 76‒year‒old male with a history of total laryngectomy for laryngeal cancer and pulmonary adenocarcinoma was referred to our hospital with severe renal failure and anuria, which required urgent hemodialysis. Serological tests revealed strong positivity for the anti‒glomerular basement membrane (GBM) antibody (＞350 U/mL), leading to a diagnosis of anti‒GBM antibody glomerulonephritis. Although steroid pulse therapy and plasma exchange were performed, the patient’s antibody titer always exceeded the upper limit of the detection range. As his renal function was not expected to improve, he was switched to maintenance dialysis, while the steroid dose was gradually reduced. Inhaled pentamidine was administered to prevent Pneumocystis pneumonia. After discharge, fever, bloody sputum, and elevated serum β‒D‒glucan levels were observed, and bronchoscopy revealed Pneumocystis pneumonia and diffuse alveolar hemorrhaging. The oral administration of trimethoprim/sulfamethoxazole and corticosteroid therapy ameliorated the pneumonia and alveolar hemorrhaging, and additional plasma exchange reduced the patient’s anti‒GBM antibody titer. In this case, a patient with high‒titer anti‒GBM antibody nephritis was considered to have developed alveolar hemorrhaging triggered by Pneumocystis pneumonia. In cases of anti‒GBM antibody nephritis in which eradicating the anti‒GBM antibody is difficult, the strict prevention of lung infections is important for preventing pulmonary hemorrhaging during immunosuppressive therapy.
An 81‒year‒old male, who was on continuous ambulatory peritoneal dialysis (CAPD), developed abdominal pain and cloudy peritoneal fluid. His white blood cell count was 17,510 cells/μL, his C‒reactive protein level was 1.36 mg/dL, and the white blood cell count of his peritoneal fluid was 16,670 cells/μL, suggesting acute peritonitis. Empiric therapy ameliorated his symptoms. A microbiological examination of the peritoneal fluid using matrix‒assisted laser desorption/ionization‒time‒of‒flight mass spectrometry (MALDI‒TOF MS) revealed Streptococcus vestibularis. Herein, we present the first Japanese case report of peritonitis due to S. vestibularis related to CAPD.
A 33‒year‒old female, who had been on peritoneal dialysis for 6 years because of chronic renal failure secondary to recurrent rapidly progressive nephritis, presented with fever and a cough, which had persisted for over a month. She had a history of hypertension and mental retardation. Chest computed tomography showed right‒sided lymphadenopathy. Her sputum tuberculosis polymerase chain reaction test was positive for Mycobacterium tuberculosis. She was transferred to our hospital to receive treatment for pulmonary tuberculosis. She was treated with isoniazid, rifampicin (RFP), ethambutol, and pyrazinamide. After the administration of these drugs, her systolic blood pressure increased to 200 mmHg on day 5. She experienced seizures and disturbed consciousness on day 6 and was transferred to the intensive care unit. An intravenous anti‒hypertensive drug improved her consciousness level and respiration although her blood pressure continued to be very high. An interaction between RFP and her anti‒hypertensive drugs was suspected. Immediately after RFP was switched to rifabutin (RBT), her blood pressure decreased and came under control. She was discharged home on day 30. Cytochrome P (CYP) activity is strongly induced by RFP, which may have resulted in the anti‒hypertensive drugs being metabolized quicker, reducing their effectiveness. RBT is known to induce CYP activity less than RFP. The administration of anti‒tuberculosis drugs to patients on renal replacement therapy should be performed carefully because drug interactions can occur.
The patient was a 66‒year‒old male with a 35‒year history of undergoing hemodialysis due to end‒stage kidney dysfunction induced by chronic glomerulonephritis. Computed tomography performed due to a chief complaint of constipation incidentally revealed the presence of a right renal tumor, multiple lung nodules, a tumor embolism affecting the renal vein and inferior vena cava, abdominal lymph node metastases, and bone metastases. A clinical diagnosis of metastatic renal cell carcinoma (RCC), cT3bN2M1 was made. The patient was classified as having a poor risk status according to the International Metastatic RCC Database Consortium (IMDC) risk classification. He was started on combined immune checkpoint blockade therapy with nivolumab and ipilimumab. After four courses, the right renal tumor, lung nodules, venous tumor embolism, lymph node metastases, and bone metastases had all decreased in size, indicating a partial response (PR). After nine courses, the PR was maintained. As for immune‒related adverse events, the patient only experienced grade 2 hypothyroidism at the end of the second course of treatment, which quickly resolved after oral medication was administered. Combined immune checkpoint blockade using nivolumab and ipilimumab was therefore found to be a safe and effective treatment for metastatic RCC in this long‒term hemodialysis patient.
Dialysis therapy has been reported to be an effective treatment for uremic pericarditis, but the necessity of ultrafiltration for fluid removal has not been investigated. We report a case of uremic pericarditis that was successfully treated without ultrafiltration being performed for fluid removal. A 67‒year‒old Japanese male on hemodialysis was diagnosed with asymptomatic uremic pericarditis. Excessive fluid removal may cause circulatory disruption due to low pressure cardiac tamponade. We should consider treating uremic pericarditis without ultrafiltration to prevent unnecessary fluid removal.